Wyoming, 2022

Damaging Winds in Wyoming, July 13, 2022

July 13, 2022 · NWS RIW · 2 events in 2 counties and zones

A strong thunderstorm moved across northern Park and Big Horn Counties and brought high wind gusts. Wind gusts of 70 and 64 mph were reported at the Greybull and Powell airports, respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong thunderstorm moved across northern Park and Big Horn Counties and brought high wind gusts. Wind gusts of 70 and 64 mph were reported at the Greybull and Powell airports, respectively. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 13, 3:22 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 3:22 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
422 PM MDT Wed Jul 13 2022

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1230 PM MDT Wed Jul 13 2022

The upper-level ridge axis is oriented north-south over Wyoming
today with the high-pressure center over the four corners region. As
a result, weak instability and increased moisture is moving from
northern Utah into western and southwest WY late this morning, and
will move NE through the day.  Surface dew points are rather high in
the 40s into the low 50s as well with some modest CAPE around 500
J/kg. Models are showing widespread scattered convection
developing between 11am and 2pm from the Uintas north to
Yellowstone, then increasing and moving ENE through the afternoon
and early evening. Mid- and upper-level winds are strongest today
over the northwest corner of the state for better support. SPC has
extended the are of marginal risk of severe storms over the
northwest mountains into the northern half of the Bighorn Basin.
The storm across central and southern WY are likely to produces
gusty outflow over 40 mph with brief heavy rain and small hail.
The storms in the marginal risk are more likely to produce strong
outflow with perhaps half inch hail and brief heavy rain. Showers
with isolated thunderstorms should continue through midnight
tonight before decreasing. The overall pattern shifts eastward
only slightly on Thursday allowing for the moisture plume from
Utah to continue into Wyoming. Isolated morning showers will
develop into scattered showers and thunderstorms once again
Thursday afternoon, although mid- and upper-level support will not
be strong as Wednesday. Very isolated lingering showers are
possible through Friday morning, primarily over the mountain
areas.

Afternoon high temperatures this afternoon will be very warm once
again.  West of the divide will be about the same as Tuesday, but
east of the divide they should be about 4-6 degrees warmer, with
upper 90s from Thermopolis to Cowley and around Buffalo.  Wednesday
night into Thursday morning low temperature will be on the warm
side, with the western valleys only dropping to the upper 40s and
the eastern basins not getting below 60.  Thursday high temperatures
should be 2-3 degrees cooler than Wednesday as a very weak northerly
push moves southward east of the divide.

.LONG TERM...(Friday through Wednesday)
Issued at 1230 PM MDT Wed Jul 13 2022

Four Corners high is the dominant weather feature through the medium-
range period. Moisture rotates clockwise around the high and across
the region with the strongest push likely coming Friday. Shortwave
in southwest flow aloft tracks through northwest Wyoming. Scattered
showers and storms result for much of the region Friday, with the best
chance over the northwest mountains. This moisture will generally be
confined to 600mb or higher leading to more gusty outflow wind than
wetting rain. Cloud cover tempers daytime highs a few degrees, but
readings remain above seasonal averages.

The passing shortwave veers the mid-level winds more to the west
Saturday enabling drier air to work into the state. The better mid-
level moisture is shunted more to the south leaving mainly isolated
high-based convection Saturday afternoon. Rising 700mb temperatures
and less cloud cover should allow for daytime highs to inch up a few
degrees. By Sunday, a Pacific Northwest low helps to amplify the
ridge with continued mid-level warming. Both the GFS and ECMWF show
700mb temperatures rising as high as 21C. Accordingly, a check of
individual ensemble members indicates a good chance of triple-digit
heat in the eastern Bighorn Basin and possibly the Wind River Basin.
Regardless, essentially all lower elevation locales residing below
6500 feet MSL can expect to be in the 90s or warmer Sunday, some 10
degrees above normal. Expect a bit more mid- and upper-level
moisture Sunday to generate mainly isolated high-based convection in
the west Sunday afternoon.

The Pacific Northwest low crosses the northern Rockies Monday and
Monday night. This helps to flatten the ridge to begin next week. A
more westerly flow aloft will limit the northward progress of sub-
tropical moisture rotating around the persistent Four Corners high.
Convective chances, therefore, should remain isolated for the first
few days of the work week. Passage of the low to our north may usher
in slightly cooler and drier air across the far north Tuesday. After
several days of 10 to 20 mph wind, a westerly surface wind increases
to 15 to 25 mph Monday and Tuesday given the passing low to our
north. The combination of conditions may lead to some basins leaning
toward elevated fire weather danger Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday)
Issued at 400 PM MDT Wed Jul 13 2022

VFR conditions prevail through 00Z/Friday at all terminals.
Convection most widespread across the northwest quarter of Wyoming
late this afternoon. Shortwave and associated moisture continues
tracking northeast across the northern forecast area Wednesday
evening. TEMPO groups continues at locations where -TSRA is most
likely until sunset. The primary hazard remains gusty outflow wind
30-40kts. Showers linger across the north and far south into early
Thursday morning as residual mid-level moisture persists in
southwest flow aloft. Convection ramps up again around
19Z/20Z/Thursday with another afternoon of scattered showers and
storms. Convective outflow wind to again be the main hazard.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 1230 PM MDT Wed Jul 13 2022

Very warm temperatures continue today and for the next couple of
days as well as dry surface conditions.  Mid- and upper-level
moisture is increasing from the southwest however as a monsoon-type
pattern brings showers and thunderstorms up from Utah.  Scattered
showers and thunderstorms are expected this afternoon and evening,
with some stronger storms possible across the northwest WY mountains
and northern Bighorn Basin.  Some storms are likely to produce gusty
outflow wind over 40 mph along with some hail and brief heavy rain.
Lightning strikes into drying fuels is a concern though.  The storms
today will generally move ENE today.  General winds will be on the
light side with at most 10-20 mph and some higher gusts. Isolated
showers may linger overnight, with a return of isolated to scattered
showers and thunderstorms Thursday afternoon and evening.
Temperatures will remain quite warm about 4-6 degrees above normal
for mid-July. Overnight temperatures will be on the warm side as
well, with good thermal belt signatures on the slopes of some
mountains ranges. Showers and thunderstorms will continue into
Friday with a decrease on Saturday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...McDonald
Hazardous weather outlook, Jul 13, 10:32 AM MST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1132 AM MDT Wed Jul 13 2022

WYZ001>020-022>030-141300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1132 AM MDT Wed Jul 13 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight.

Scattered afternoon and evening thunderstorms. Strong outflow
wind gusts to 50 mph can be expected near storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...Isolated to locally scattered afternoon and
evening thunderstorms with the primary hazard being gusty outflow
wind.

Saturday and Sunday...Hot with temperatures 10 degrees above
seasonal averages. Isolated afternoon thunderstorms again
producing gusty outflow wind.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts above 40 mph.

In the hours before

Special weather statement, Jul 13, 5:09 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
609 PM MDT Wed Jul 13 2022

WYZ001-012-140030-
Yellowstone National Park-Teton and Gros Ventre Mountains-
609 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northwestern Teton
County through 630 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of South Entrance, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  South Entrance around 625 PM MDT.

Other locations in the path of this storm include Lewis Falls and
Lewis Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4450 11056 4431 11030 4408 11070 4409 11075
      4406 11074 4403 11079 4416 11097
TIME...MOT...LOC 0007Z 225DEG 34KT 4407 11092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Jul 13, 5:22 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
622 PM MDT Wed Jul 13 2022

WYZ012-013-140045-
Jackson Hole-Teton and Gros Ventre Mountains-
622 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southwestern Teton
County through 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoback, or 11 miles south of Jackson, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hoback around 630 PM MDT.
  Rafter J Ranch around 635 PM MDT.
  Jackson around 640 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4368 11072 4335 11035 4329 11054 4329 11058
      4327 11058 4323 11071 4324 11076 4321 11076
      4321 11080 4320 11081 4320 11084 4340 11104
TIME...MOT...LOC 0021Z 227DEG 28KT 4331 11084

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Hensley
Special weather statement, Jul 13, 5:31 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
631 PM MDT Wed Jul 13 2022

WYZ001-140100-
Yellowstone National Park-
631 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of northeastern Teton
County through 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lewis Falls, or 8 miles north of South Entrance, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 to 50 mph and half inch to nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Heart Lake around 640 PM MDT.
  Grant Village around 645 PM MDT.

Other locations in the path of this storm include South Arm Of Lake
Yellowstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Yellowstone, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4458 11046 4437 11017 4413 11062 4429 11082
TIME...MOT...LOC 0029Z 227DEG 27KT 4426 11063

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley

The radar

The Billings radar (KBLX), 110 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
July 13, 7:55 PM MST
Where
Park County, Powell Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
44.870, -108.780

Thunderstorm Wind, Big Horn

When
July 13, 8:18 PM MST to 8:53 PM MST
Where
Big Horn County, Greybull Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045330, 1045329.